Alert archive / Indiana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 131, NWS Paducah, KY

April 4, 2012Posey County, Indiana; White County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Apr 4, 2012, 8:28 PM CDT for Posey County, Indiana; White County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2012, 8:28 PM CDT (01:28 UTC)
Expired
Apr 4, 2012, 9:00 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties White County, IL, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 40 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
1594 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS53 KPAH 050128
SVRPAH
ILC193-INC129-050200-
/O.NEW.KPAH.SV.W.0131.120405T0128Z-120405T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
828 PM CDT WED APR 4 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WHITE COUNTY IN SOUTHEAST ILLINOIS...
  WEST CENTRAL POSEY COUNTY IN SOUTHWEST INDIANA...

* UNTIL 900 PM CDT.

* AT 823 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHEAST OF CARMI...AND MOVING EAST AT
  10 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN WHITE AND WESTERN POSEY
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3803 8794 3789 8798 3797 8813 3803 8810
TIME...MOT...LOC 0128Z 284DEG 9KT 3798 8806
WIND...HAIL <50MPH 1.00IN

$$
1 follow-up statement
343 
WWUS53 KPAH 050146
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CDT WED APR 4 2012

ILC193-050155-
/O.CAN.KPAH.SV.W.0131.000000T0000Z-120405T0200Z/
WHITE IL-
846 PM CDT WED APR 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHITE COUNTY IN
SOUTHEAST ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA. 

LAT...LON 3799 8795 3789 8798 3795 8804 3796 8804
      3796 8802 3799 8802
TIME...MOT...LOC 0145Z 285DEG 10KT 3796 8801

$$

INC129-050200-
/O.CON.KPAH.SV.W.0131.000000T0000Z-120405T0200Z/
POSEY IN-
846 PM CDT WED APR 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
POSEY COUNTY IN SOUTHWEST INDIANA UNTIL 900 PM CDT...

AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES WEST OF MOUNT VERNON...MOVING EAST AT 10 
MPH. WIND GUSTS OF 40 TO 50 MPH ARE ALSO POSSIBLE WITH THIS STORM.

LAT...LON 3799 8795 3789 8798 3795 8804 3796 8804
      3796 8802 3799 8802
TIME...MOT...LOC 0145Z 285DEG 10KT 3796 8801
WIND...HAIL <50MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 7:00 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 4, 7:00 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
700 PM CDT WED APR 4 2012

.UPDATE...
ISSUED AT 700 PM CDT WED APR 4 2012

REVISED AVIATION DISCUSSION FOR 00Z TAFS.

SHOWER AND THUNDERSTORM DEVELOPMENT REMAINS MOSTLY CONFINED TO THE
NORTHEAST QUARTER OF THE PAH FORECAST AREA AND A SMALL PORTION OF
SOUTHEAST MISSOURI...WITH ISOLATED CELLS IN EXTREME SOUTHERN
ILLINOIS.  BOUNDARY IS MAKING VERY SLOW PROGRESSION SOUTH ACROSS THE
FA...BUT WITH LOSS OF DAYTIME HEATING...DO NOT EXPECT SHOWERS AND
STORMS TO BECOME ANY MORE WIDESPREAD FOR A WHILE.  BACKED OFF POPS
CONSIDERABLY THIS EVENING ACROSS ALL BUT THE AFOREMENTIONED AREAS.
WENT WITH HIGH CHANCE POPS NORTH TO SLIGHT CHANCE POPS AFTER
MIDNIGHT...WITH RUC INDICATING SOME DECENT QPF ACROSS OUR NORTHERN
COUNTIES.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 232 PM CDT WED APR 4 2012

FINALLY...WITHIN THE LAST 30 MIN OR SO...IT LOOKS AS THOUGH MOST
OF THE AREA HAS RECEIVED ENOUGH SFC HEATING...AND THE SLOW MOVING
MID LEVEL TROF OUT WEST HAVE BEGUN TO INTERACT WITH THE SFC TROF
DRIFTING SOUTH INTO OUR FORECAST REGION. CONVECTION HAS BEGUN TO
FIRE IN SRN IL NEAR THE JUNCTION OF I 57 AND I 64...OR JUST WEST
OF MOUNT VERNON. THIS ACTIVITY IS LIKELY TO EXPAND QUICKLY IN
COVERAGE THROUGH THE REST OF THE AFTERNOON ALONG THE FRONTAL
BOUNDARY. LI VALUES NOW RUNNING CLOSE TO -4 AHEAD OF THE
FRONT...SO SOME OF THE STORMS WILL NEED TO BE MONITORED FOR THE
POSSIBILITY OF HAIL AND STRONG/GUSTY WINDS.

THE SFC TROF...OR WEAK COLD FRONT...WILL CONTINUE TO DRIFT SLOWLY
SOUTH TONIGHT...BEFORE STALLING NEAR THE OH RIVER. THUS...EXPECT
NUMEROUS SHOWERS AND THUNDERSTORMS OVER MUCH OF THE REGION AS THE
MID LVL TROF TRUDGES VERY SLOWLY EAST INTO THE SOUTHERN
PLAINS....ADDING MOISTURE AND LIFT THE ATMOSPHERE.

A SHORT WAVE ROTATING AROUND THIS MID LVL CIRCULATION WILL
EVENTUALLY LIFT NE THROUGH THE FORECAST AREA LATER TONIGHT...AND
WILL LIKELY BRING A BRIEF BREAK IN RAIN CHANCES OVER SE MO FAR
SOUTHERN IL AND MUCH OF WRN KY LATER TONIGHT.

THEN...WE WILL NEED TO DEAL WITH THE UPPER LOW ITSELF MOVING
EASTWARD THROUGH TN ON THU. WILL LIKELY BRING A BAND OF RAIN WITH
ISOLATED RUMBLES OF THUNDER JUST NORTH OF THE LOW THU.
THUS...HIGHEST RAIN CHANCES THU WILL BE OVER SE MO...THE FAR WRN
KY AND THE SOUTHERN PENNYRILE OF WRN KY. NE WINDS/CLOUDS AND
AREAS OF PRECIP WILL HOLD TEMPS WELL DOWN IN THE 60S IN MOST
LOCATIONS. THIS IS ACTUALLY CLOSE TO NORMAL FOR THIS TIME OF YEAR.
PRECIP SHOULD END QUICKLY FROM NORTH TO SOUTH THU AFTERNOON...AS
THE H50 LOW SCOOTS OFF TO THE SE. IN FACT...EVEN AREAS DOWN NEAR
THE TN BORDER SHOULD SEE AN END TO THE RAIN BEFORE SUNSET.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 232 PM CDT WED APR 4 2012

THE LATEST MODEL RUNS ARE IN GOOD AGREEMENT FRIDAY WITH SHARP
UPPER LEVEL RIDGING AND A SURFACE HIGH DOMINATING THE WEATHER
FRIDAY AND SATURDAY. THIS WILL RESULT IN VERY DRY AIR ADVECTING
INTO THE REGION AND OVERNIGHT LOWS POSSIBLY FALLING INTO THE UPPER
30S AT LEAST FOR PARTS OF THE AREA. WILL HAVE TO KEEP A CLOSE EYE
ON THE MODEL TRENDS FOR THESE COOL OVERNIGHT LOWS WITH ALL THE
EARLY PLANTING OF TEMPERATURES SENSITIVE CROPS ALREADY IN
PROGRESS. ALSO RH'S WILL BE APPROACHING CRITICAL FIRE WEATHER
THRESHOLDS FRIDAY. WINDS SHOULD DECREASE AS THE HIGH BUILDS INTO
THE REGION. THE MODELS ARE AND HAVE BEEN IN GOOD AGREEMENT WITH A
SATURDAY NIGHT EARLY SUNDAY MORNING COLD FRONT PASSAGE. HOWEVER AS
MODELS OF BEEN HINTING AT FOR A COUPLE DAYS VIA ONLY POST FRONTAL
PRECIP...IT VERY WELL MAY BE A DRY FRONTAL PASSAGE CONSIDERING
THAT ABUNDANT DRY AIR WILL ALREADY BE IN PLACE. THUS MAY NOT SEE
ANY PRECIP WITH MOISTURE STARVED FRONT. ANOTHER REINFORCING FRONT
WILL MOVE THROUGH THE AREA MONDAY BUT IT TO SHOULD BE MOISTURE
STARVED. THUS FROM FRIDAY ON ANY RAINFALL THAT OCCURS OVER THE
AREA SHOULD BE DISCRETE AND FAIRLY LIGHT IN NATURE.

AS FOR TEMPS SHOULD BE ABOVE NORMAL FOR THE WEEKEND THEN COOLING TO
SLIGHTLY BELOW NORMAL STARTING TUESDAY BEHIND THE SECOND COLD FRONT
PASSAGE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 700 PM CDT WED APR 4 2012

AS AN UPPER LOW OVER THE SOUTHERN PLAINS DRAWS CLOSER...SCATTERED
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST TONIGHT.
BETTER COVERAGE OF ACTIVITY WILL BE LOCATED OVER NORTHERN PORTIONS
OF THE REGION...NAMELY KEVV AND KOWB...AND PRIMARILY DURING THE
EVENING HOURS. SHOWERS ARE FORECAST TO REDEVELOP MAINLY OVER
SOUTHERN SECTIONS OF THE AREA THURSDAY. EVEN THOUGH MOST OF THE
ACTIVITY WILL BE SOUTH OF KCGI AND KPAH...WILL NEED TO MONITOR AND
ADJUST FORECAST AS CONDITIONS WARRANT. KEPT A CONSERVATIVE APPROACH
WITH RESPECT TO THE INCLUSION OF SHOWERS AND THUNDERSTORMS GIVEN
UNCERTAINTY OF TIMING.

IN THE MEANTIME...A COLD FRONT WILL SAG SLOWLY SOUTH ACROSS THE
REGION OVER THE NEXT 24 HOURS. WINDS WILL SHIFT TO THE NORTHEAST
BEHIND THE FRONT. THERE WILL LIKELY BE A PERIOD OF MVFR CEILINGS
BEHIND THE FRONT...LATE TONIGHT THROUGH EARLY THURSDAY AFTERNOON
AT KEVV AND KOWB...AND THROUGH MUCH OF THURSDAY AT KCGI AND KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE.......RST
SHORT TERM...GM
LONG TERM....KH
AVIATION.....RJP
Hazardous weather outlook, Apr 4, 4:09 AM CDT, 16 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
409 AM CDT WED APR 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
409 AM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE IN THE FORECAST TODAY AND TONIGHT. A FEW STRONG
OR BRIEF SEVERE STORMS CANNOT BE RULED OUT. THE PRIMARY HAZARDS
WILL BE MARGINAL SEVERE HAIL AND LOCALLY STRONG WIND GUSTS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH THE STRONGER STORMS AS
WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...ESPECIALLY ACROSS
PORTIONS OF SOUTHEAST MISSOURI...THE SOUTHERN TIP OF ILLINOIS AND
WEST KENTUCKY. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE THE MAIN
HAZARDS. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN SATURDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 4, 7:11 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
711 PM CDT WED APR 4 2012

ILZ083-050100-
WHITE IL-
711 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WHITE COUNTY IN SOUTHEAST
ILLINOIS UNTIL 800 PM CDT...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORRIS CITY...OR 7 MILES SOUTHWEST OF
CARMI...MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  CARMI.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

Nearby

Severe Thunderstorm Warnings in Indiana, 2012Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.